Phase II Study of Remeron for Cancer Patients Losing More Than 10% of Their Body Weight
|The safety and scientific validity of this study is the responsibility of the study sponsor and investigators. Listing a study does not mean it has been evaluated by the U.S. Federal Government. Read our disclaimer for details.|
|ClinicalTrials.gov Identifier: NCT00832520|
Recruitment Status : Terminated (Low accrual rate.)
First Posted : January 30, 2009
Results First Posted : December 18, 2012
Last Update Posted : April 10, 2018
|Condition or disease||Intervention/treatment||Phase|
|Advanced Cancer||Drug: Remeron (mirtazapine)||Phase 2|
Weight loss in cancer patients can be the result of inadequate intake or absorption of nutrients and/or tumor-induced weight loss due to metabolic changes the tumor is creating in the body (1). Inadequate intake resulting in a starvation state can simply be the result of eating less due to depression, nausea/vomiting, feelings of fullness, and taste changes (2). Though not intentional the weight loss caused by these symptoms can be explained and reversed by increasing intake of nutrients. Unintentional weight loss induced by the tumor can be caused by multiple physiological factors that increase the catabolism of muscle and fat and increased nutrient intake alone may not reverse the weight loss. Unintentional weight loss can predict a poor prognosis in cancer patients which is most likely due to decreased doses of treatment (3-5).
Usual care for weight loss in cancer patients varies among practitioners and can include nutrition counseling by a registered dietitian or by the practitioner themselves. Treatment can vary from counseling patients to increase intake of nutrient dense foods to prescribing medications in order to improve appetite or mood, to decrease feelings of fullness, or to control nausea/vomiting, etc. (6). However, these interventions do not always work. For varied reasons not all patients are able to improve their oral intake of food items and in patients with tumor induced weight loss increased oral intake does not improve the metabolic changes.
Anti-depressant medications have weight related side effects (7-9). Mirtazapine has been shown to have side effects of increased appetite and increased weight in cancer subjects studied for use with depression and nausea. (10-13). These results appeared to range from changes in appetite to changes seen in metabolic processes such as changes in the cytokine system to reduce inflammation seen in cachectic patients. Therefore, using mirtazapine in cancer patients even without depression may help to stop unwanted weight loss and increase survival by allowing patient to complete prescribed treatment.
|Study Type :||Interventional (Clinical Trial)|
|Actual Enrollment :||13 participants|
|Intervention Model:||Single Group Assignment|
|Masking:||None (Open Label)|
|Official Title:||INST 0816: Phase II Study of Remeron for Cancer Patients Losing More Than 10% of Their Body Weight|
|Study Start Date :||November 2008|
|Actual Primary Completion Date :||July 2010|
|Actual Study Completion Date :||June 2011|
Experimental: Remeron (Mirtazapine)
Mirtazapine 15 mg orally at bed time for 8 weeks
Drug: Remeron (mirtazapine)
Mirtazapine 15 mg orally at bed time. Patients with a creatinine clearance < 50% or a bilirubin or transaminases > twice the upper limit of normal will take a 7.5 mg dose.
Other Name: mirtazapine
- Change in Weight [ Time Frame: 8 weeks ]
- To Determine if the Quality of Life Improves After Starting Mirtazapine [ Time Frame: 8 weeks ]
To learn more about this study, you or your doctor may contact the study research staff using the contact information provided by the sponsor.
Please refer to this study by its ClinicalTrials.gov identifier (NCT number): NCT00832520
|United States, New Mexico|
|University of New Mexico Cancer Center @ Lovelace Medical Center|
|Albuquerque, New Mexico, United States, 87102|
|Universtiy of New Mexico - Cancer Center|
|Albuquerque, New Mexico, United States, 87106|
|Principal Investigator:||Claire Verschraegen, M.D.||University of New Mexico Cancer Center|